Alert archive / Texas / Flash Flood Warnings in 2004
Flash Flood Warning 112, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Aug 17, 2004, 5:28 PM CDT for Reeves County, Texas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 17, 2004, 5:28 PM CDT (22:28 UTC)
- Expired
- Aug 17, 2004, 9:30 PM CDT
- In force
- 4 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Reeves County, TX
The radar
The Midland/Odessa radar (KMAF), 157 km from the middle of the area, began a volume at 22:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 10.5 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1358 m above ground
- 0-6 km bulk shear
- 1 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 99 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KMAF 172228
FFWMAF
TXC389-180230-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
528 PM CDT TUE AUG 17 2004
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* FLASH FLOOD WARNING FOR...
REEVES COUNTY IN SOUTHWEST TEXAS
* UNTIL 930 PM CDT
* AT 524 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED
THUNDERSTORMS PRODUCING VERY HEAVY RAINFALL OVER MUCH OF SOUTHERN
PECOS COUNTY. FLASH FLOODING WILL BE LIKELY OVER U.S. HIGHWAY 285
AND FARM TO MARKET ROAD 1450 SOUTH OF PECOS. FLASH FLOODING MAY
ALSO OCCUR OVER FARM TO MARKET ROAD 2903 BETWEEN TOYAH AND BALMORHEA.
THIS HEAVY RAINFALL WILL SLOWLY MOVE NORTH AND WILL ALSO AFFECT THE
CITY OF PECOS.
MOST FLOODING DEATHS ARE PREVENTABLE...AND MANY OCCUR WHEN MOTORISTS
DRIVE ACROSS FLOODED ROADWAYS. IT IS NEVER SAFE TO DRIVE ON FLOODED
ROADS. ONLY A FEW INCHES OF RAPIDLY FLOWING WATER CAN QUICKLY CARRY
AWAY YOUR VEHICLE.
TURN AROUND... DONT DROWN
LAT...LON 3113 10407 3098 10343 3135 10307 3142 10343
3197 10400
$$2 follow-up statements
000
WGUS74 KMAF 172314
FFSMAF
TXC389-180230-
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
608 PM CDT TUE AUG 17 2004
...A FLASH FLOOD WARNING CONTINUES UNTIL 930 PM CDT FOR REEVES
COUNTY...
AT 601 PM CDT...TRAINED WEATHER SPOTTERS AND LOCAL LAW ENFORCEMENT
HAVE REPORTED A THUNDERSTORM PRODUCING FLASH FLOODING IN THE CITY OF
PECOS. OVER ONE INCH OF RAIN HAS FALLEN IN THE CITY OF PECOS BETWEEN
530 PM AND 600 PM. THESE HEAVY RAINS HAVE RESULTED IN WIDESPREAD
STREET FLOODING IN THE CITY OF PECOS.
ADDITIONAL THUNDERSTORMS...SOME WITH LOCALLY HEAVY RAINS...ARE
DRIFTING NORTHEAST AT 10 MPH FROM NEAR TOYAH AND BALMORHEA AND
SHOULD MOVE ACROSS THE CITY OF PECOS BETWEEN 630 PM AND 700 PM THIS
EVENING. FLASH FLOODING OF CREEKS AND STREAMS... STREETS AND
UNDERPASSES...LOW WATER CROSSINGS... AND LOW LYING FARMLAND IS
LIKELY. DO NOT DRIVE ACROSS FLOODED ROADS. TURN AROUND...DONT DROWN
KEEP CHILDREN AWAY FROM CULVERTS...DITCHES...STORM DRAINS...AND
SWOLLEN CREEKS.
TO REPORT FLOODING OR SEVERE WEATHER... CALL THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.
LAT...LON 3113 10407 3098 10343 3135 10307 3142 10343
3197 10400
$$000
WGUS74 KMAF 180126
FFSMAF
TXC389-180132-
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
830 PM CDT TUE AUG 17 2004
...THE FLASH FLOOD WARNING FOR REEVES COUNTY IS CANCELLED...
AT 820 PM CDT...MIDLAND DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS ACROSS REEVES COUNTY HAVE WEAKENED.
TRAINED WEATHER SPOTTERS AND LAW ENFORCEMENT HAVE REPORTED THAT
THE EARLIER STREET FLOODING IN THE CITY OF PECOS HAVE RECEEDED.
THEREFORE...THE FLASH FLOOD WARNING FOR REEVES COUNTY IS CANCELLED.
TO REPORT FLOODING OR SEVERE WEATHER... CALL THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.
LAT...LON 3113 10407 3098 10343 3135 10307 3142 10343
3197 10400
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 17, 2:20 PM CDT, 3 hours 8 minutes earlier.
Area forecast discussion, Aug 17, 2:20 PM CDT, 3 hours 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 220 PM CDT TUE AUG 17 2004 .SHORT TERM... SLOW MOVING UPPER LEVEL DISTURBANCE MEANDERING ACROSS SOUTHERN NEW MEXICO/FAR WEST TEXAS AT THIS TIME PER SATELLITE...FIRING CONVECTION ACROSS THE HIGHER TERRAIN OF THE COUNTY WARNING AREA. WILL CONTINUE TO USE THE GFS POPS AND QPF OVERNIGHT AS THIS MODEL HAS BEEN HANDLING THE UPPER LEVEL DISTURBANCE THE BEST THE LAST FEW DAYS AND SEE NO REASON WHY THIS SHOULD NOT CONTINUE TO BE THE CASE OVERNIGHT. LOCALLY HEAVY RAINFALL ONGOING AND WILL CONTINUE AT LEAST THROUGH THIS EVENING FAR WEST AS OROGRAPHICS COMBINE WITH DYNAMICS AND HEATING. ISOLATED FLOODING AND FLASH FLOODING A POSSIBILITY WITH WEAK WINDS ALOFT AND WILL MENTION IN THE HAZARDOUS WEATHER OUTLOOK. COOLED THE TEMPERATURE GRIDS A FEW DEGREES BASED ON LAST NIGHTS LOWS AND SIMILAR REGIME EXPECTED OVERNIGHT. COPIED ETA MOS WINDS INTO THE GRIDS OVERNIGHT. .LONG TERM... AS UNUSUAL AS IT IS MID LEVEL WLY FLOW CONTINUES ACRS W TX. SLOW MOVING MID/UPPER LEVEL CYCLONIC CIRCULATION WILL EDGE INTO PB BY WED AS TROF AXIS EXTENDS NE INTO KS. MID LEVEL THETA-E RIDGE AXIS WILL BE PROGRESSING EWD WITH TROF WED. SLY SFC-85H WINDS INCREASE S OF BOUNDARY...WHICH IS EXPECTED TO BE ACRS KS INTO E/SE NM. BEST INSTABILITY WILL GATHER ACRS ERN NM/TX PANHANDLE NEAR BOUNDARY WHERE BETTER INSOLATION/MID LEVEL LR/S ARE ANTICIPATED. STILL EXPECT SCT SHRA/TSRA TO DEVELOP ACRS PB IN CLOSE PROXIMITY TO MID/UPPER CYCLONIC CIRCULATION AS FEATURE HAS BEEN ACTIVE LAST FEW DAYS. MEANWHILE A SHRTWV TROF NEAR THE 4 CORNERS RGN WED WILL MOVE SE THURSDAY STRENGTHENING MID LEVEL FLOW THEREBY HELPING TO PUSH AFOREMENTIONED BOUNDARY INTO NW-N CWFA. HAVE EXPANDED PCT POPS INVOF BOUNDARY THUR PM. BOUNDARY PROGGED TO REMAIN IN THE NRN CWFA INTO FRI AS ETA DEVELOPS AMPLIFIED NW MID LEVEL FLOW AS SHRTWV TROF MOVES SE INTO FRIDAY NIGHT. ETA DEVELOPS A STRONG PUSH OF LOW LEVEL DRY AIR INTO TRANS PECOS REGION FRIDAY WITH DOWNSLOPE WINDS...THUS WARMER WITH DECREASED POPS. BY SATURDAY MID LEVEL RIDGE AXIS BEGINS TO AMPLIFY ACRS CENTRAL NM THUS FAVORING MOUNTAIN DRIFTERS IN CONVERGENT LOW LEVEL FLOW. GFS VERY OPTIMISTIC IN REGARD TO DEVELOPING STRONG SW FLOW ACRS THE REGION AS DEEP SRN STREAM SYSTEM ORGANIZES OFF THE SRN CA COAST BEFORE BUILDING SUBTROPICAL RIDGE BY TUES. FOR NOW WILL EXPECT RIDGING TO EVOLVE FROM SUNDAY ONWARD...HOWEVER BASED ON UNUSUAL PATTERN OF LATE AND WITH MODELS HINTING AT SW-NW MID LEVEL FLOW COULD SEE MORE PRECIP. && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 65 88 69 90 / 20 30 40 20 CARLSBAD NM 62 89 65 94 / 50 40 20 20 DRYDEN TX 65 88 70 91 / 20 40 30 20 FORT STOCKTON TX 65 86 68 91 / 20 40 30 20 GUADALUPE PASS TX 58 85 64 88 / 50 40 20 20 HOBBS NM 60 89 64 90 / 20 40 30 20 MARFA TX 57 81 58 86 / 50 40 20 20 MIDLAND INTL AIRPORT TX 65 87 68 90 / 20 40 30 20 ODESSA TX 64 87 68 90 / 20 40 30 20 WINK TX 66 90 70 94 / 20 40 30 20 && .MAF WATCHES/WARNINGS/ADVISORIES... TX...NONE. NM...NONE. &&
Hazardous weather outlook, Aug 17, 1:55 PM CDT, 3 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 155 PM CDT TUE AUG 17 2004 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-181000- ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE- DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES- GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY- HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL- NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN- REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY- TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER- 155 PM CDT (1255 PM MDT) TUE AUG 17 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS WILL OCCUR ACROSS THE GUADALUPE AND DAVIS MOUNTAINS AND IMMEDIATE ADJACENT PLAINS AS A SLOW MOVING UPPER LEVEL DISTURBANCE MEANDERS ACROSS SOUTHERN NEW MEXICO. AREAL COVERAGE OF THUNDERSTORMS WILL DECREASE EASTWARD TO WIDELY SCATTERED TO ISOLATED ACROSS THE PERMIAN BASIN. DUE TO THE SLOW MOVEMENT OF THUNDERSTORMS ANTICIPATED...LOCALLY HEAVY RAINFALL WITH LOCALIZED FLASH FLOODING WILL BE POSSIBLE ACROSS THE DAVIS AND GUADALUPE MOUNTAINS AND IMMEDIATE ADJACENT PLAINS TONIGHT. THUNDERSTORMS WILL ALSO BE CAPABLE OF PRODUCING BRIEF GUSTY WINDS AND FREQUENT CLOUD TO GROUND LIGHTNING. SIGNIFICANT RISES ALONG THE RIO GRANDE RIVER ARE POSSIBLE OVERNIGHT DUE TO HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS ALL OF WEST TEXAS AND SOUTHEAST NEW MEXICO ON WEDNESDAY. LOCALLY HEAVY RAINFALL AND LOCALIZED FLASH FLOODING WILL BE POSSIBLE. SIGNIFICANT RISES ALONG THE RIO GRANDE RIVER ARE POSSIBLE TOMORROW WITH THE ANTICIPATION OF ANOTHER ROUND OF SCATTERED THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME...HOWEVER LAW ENFORCEMENT OFFICIALS AND EMERGENCY MANAGEMENT GROUPS OVER WEST TEXAS AND SOUTHEAST NEW MEXICO SHOULD MONITOR THE LAST WEATHER INFORMATION AND PREPARE TO TAKE ACTION SHOULD FLASH FLOODING THREATEN THE AREA TONIGHT AND WEDNESDAY. 12
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 3:09 PM CDT | Flash Flood Warning | MAF | Jeff Davis | 3 hr |
Nearby
Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.